Alert archive / Wisconsin / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 25, 2018, 4:49 PM CDT for Chippewa County, Wisconsin. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 4:49 PM CDT (21:49 UTC)
- Expired
- May 25, 2018, 5:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:00 PM CDT | HAIL 1 | Stanley, WI | TWO SEPARATE PHONE CALLS FROM THE PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
634
WWUS83 KMPX 252149
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
449 PM CDT FRI MAY 25 2018
WIZ027-252215-
Chippewa-
449 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA COUNTY...
At 448 PM CDT, a strong thunderstorm was located over Stanley, or 24
miles east of Eau Claire, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Stanley, Boyd and Otter Lake.
LAT...LON 4486 9104 4498 9108 4509 9093 4505 9092
4489 9093
TIME...MOT...LOC 2148Z 252DEG 33KT 4493 9097
$$
jrbWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 25, 4:11 PM CDT, 38 minutes earlier.
Area forecast discussion, May 25, 4:11 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 411 PM CDT Fri May 25 2018 .SHORT TERM...(This evening through Saturday) Issued at 310 PM CDT Fri May 25 2018 Surface analysis this afternoon shows a weak cold front draped from central MN into northwest IA on into eastern Nebraska. Weak high pressure then resides over much of the northern-central Plains over to the Rockies. Aloft, generally zonal flow prevails over the northern tier states in advance of a sharp ridge axis over the Rockies. A shortwave trough is shown over the Upper Mississippi River Valley in the H5-H7 flow, which is aligned where afternoon convection has popped. MUCAPEs along with other convective indices are concentrated in higher values along the MN/WI border and points eastward which is in conjunction with the Svr Tstm Watch in effect into this evening. The surface cold front, acting as little more than a wind/dewpoint boundary, will make very little eastward progress tonight through tomorrow, essentially nudging to just east of the MN/WI border down through southeast MN and central IA. What this will do is push the potential for thunderstorms off to the east, allowing for an advertised dry day for tomorrow yet still with plenty of heat and humidity. The difference will be the incoming ridge from the west capping the atmosphere to prevent convection. While an isolated thunderstorm cannot be completely ruled out, coverage will be very meager and not enough to warrant mention at this point. The main issue for tomorrow will then be the heat. Highs will climb to the low-mid 90s for much of the coverage area. With dewpoints from the mid 50s to lower 60s, heat index values will also hit the low-mid 90s. So, even without the threat for thunderstorms, Saturday will still remain hazardous due to the heat. .LONG TERM...(Saturday night through Friday) Issued at 310 PM CDT Fri May 25 2018 A general break in the action from convection will continue Sunday through Memorial Day, though there still may be some isolated thunderstorm activity breaking out Monday evening into Monday night. It is at this point where the upper ridge shows signs of breaking down while a large meandering trough axis over the western CONUS moves its way into the north-central states. This upper low combined with weak surface convergence features near the Upper Mississippi River Valley will combine to produce multiple periods of scattered showers/thunderstorms for much of the mid- to-late week portion of the forecast. Not going so far as to say there may be strong to severe activity, especially with a cooling trend and weak surface features at play. But, it will be an unsettled pattern for much of the week. Temperatures will start out around 20 degrees above normal for Sunday and Memorial Day, with highs in the low-mid 90s. A cooling trend will then commence through midweek as a cold front slowly approaches from the northwest. Not looking for anything drastic as highs will still solidly remain above normal, but will see highs drop into the lower 80s by the end of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1131 AM CDT Fri May 25 2018 Will look for mainly VFR conditions with the caveat the isolated- scattered convection may put a dent into those plans. Chances are too low for inclusion at any site other than KEAU at this point but will monitor radar trends and amend as needed. Best chances for TSRA will be east of the I-35 corridor this afternoon and evening. SW winds will be a little gusty this afternoon then settle down to less than 10 knots this evening through tonight. KMSP...Will keep MSP dry in the 25/18z TAF but chances are non- zero that TSRA may impact the terminal. Potential for any thunderstorms would be late this afternoon into the evening and the bulk of the activity will be east of MSP. However, cannot rule out an isolated thunderstorm so will continue to monitor. /OUTLOOK FOR KMSP/ SUN...VFR. Wind SW less than 5 kts. MON...VFR. Slight chc TSRA late. Wind S 5 kts. TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...JPC AVIATION...JPC
Hazardous weather outlook, May 25, 12:21 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1221 PM CDT Fri May 25 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1221 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon through this evening. A few storms may be severe with large hail and damaging winds, mainly east of Interstate 35. Some storms may also contain heavy rain. Temperatures will warm into the upper 80s to mid 90s across the area this afternoon. These temperatures, combined with high humidity values, will yield heat indices in the 90 to 95 degree range. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The heat will continue through Memorial Day. High temperatures in the the upper 80s to mid 90s will occur each day with heat indices in the low to mid 90s. The very warm temperatures and high humidity will combine to create a heightened risk for heat illnesses, especially for those who are active or working outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening for locations east of Interstate 35.
In the hours before
Special weather statement, May 25, 3:45 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT FRI MAY 25 2018
WIZ014-252130-
Polk-
345 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POLK COUNTY...
At 345 PM CDT, a strong thunderstorm was located over Centuria, or 35
miles southeast of Pine City, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Balsam Lake around 355 PM CDT.
Amery around 415 PM CDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4548 9215 4543 9215 4522 9224 4537 9265
4555 9257
TIME...MOT...LOC 2045Z 286DEG 17KT 4543 9252
BORGHOFFSpecial weather statement, May 25, 3:47 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 347 PM CDT FRI MAY 25 2018 MNZ054-064-252115- Yellow Medicine-Lac Qui Parle- 347 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAC QUI PARLE AND WEST CENTRAL YELLOW MEDICINE COUNTIES... At 347 PM CDT, a strong thunderstorm was located near Florida Creek Wildlife Management Area, or 20 miles east of Clear Lake, moving east at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Dawson, Providence and Florida Creek Wildlife Management Area. This includes the following highways... U.S. Highway 212 between mile markers 14 and 20. U.S. Highway 75 between mile markers 95 and 103. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4478 9636 4492 9632 4495 9604 4473 9605 TIME...MOT...LOC 2047Z 276DEG 19KT 4486 9628 jrb
Special weather statement, May 25, 4:03 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT FRI MAY 25 2018
MNZ093-252145-
Freeborn-
403 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FREEBORN COUNTY...
At 403 PM CDT, a strong thunderstorm was located near Hayward, or 9
miles east of Albert Lea, moving southeast at 15 mph.
Winds in excess of 40 mph and nickel size hail and heavy rain are
possible with this storm.
Locations impacted include...
London and Hayward.
This includes Interstate 90 between mile markers 164 and 173.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4363 9328 4373 9320 4372 9305 4353 9304
4353 9305
TIME...MOT...LOC 2103Z 305DEG 13KT 4364 9318
jrbSpecial weather statement, May 25, 4:09 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 409 PM CDT FRI MAY 25 2018 MNZ092-093-252145- Freeborn-Faribault- 409 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FARIBAULT AND SOUTHWESTERN FREEBORN COUNTIES... At 409 PM CDT, a strong thunderstorm was located over Mansfield, or 12 miles southwest of Albert Lea, moving south at 15 mph. Winds in excess of 40 mph and nickel size hail and heavy rain are possible with this storm. Locations impacted include... Emmons, Mansfield, Twin Lakes and Conger. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4359 9373 4363 9347 4350 9338 4350 9367 TIME...MOT...LOC 2109Z 339DEG 13KT 4356 9358 jrb
Local storm report, May 25, 4:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL CONGER 43.61N 93.53W
05/25/2018 M1.75 INCH FREEBORN MN PUBLIC
REPORTED VIA TWITTER.
&&
CEOSpecial weather statement, May 25, 4:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
449 PM CDT FRI MAY 25 2018
WIZ027-252215-
Chippewa-
449 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA COUNTY...
At 448 PM CDT, a strong thunderstorm was located over Stanley, or 24
miles east of Eau Claire, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Stanley, Boyd and Otter Lake.
LAT...LON 4486 9104 4498 9108 4509 9093 4505 9092
4489 9093
TIME...MOT...LOC 2148Z 252DEG 33KT 4493 9097
jrbThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:06 PM CDT | Special Weather Statement | MPX | Pope | 39 min |
| May 24, 7:10 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Hennepin, Ramsey, Scott | 50 min |
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 33 min |
| May 24, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 47 min |
| May 24, 7:48 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 42 min |
| May 24, 8:31 PM CDT | Special Weather Statement | MPX | Goodhue | 29 min |
| May 24, 8:33 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 33 min |
| May 24, 9:03 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 28 min |
| May 25, 1:15 AM CDT | Special Weather Statement | MPX | Sibley | 30 min |
| May 25, 2:06 AM CDT | Special Weather Statement | MPX | Hennepin | 24 min |
| May 25, 2:13 AM CDT | Special Weather Statement | MPX | Sibley | 32 min |
| May 25, 7:07 AM CDT | Special Weather Statement | MPX | Goodhue | 23 min |
| May 25, 1:53 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 37 min |
| May 25, 2:55 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 50 min |
| May 25, 3:12 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 48 min |
| May 25, 3:33 PM CDT | Special Weather Statement | MPX | Steele | 42 min |
| May 25, 3:38 PM CDT | Special Weather Statement | MPX | Freeborn | 37 min |
| May 25, 3:47 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 28 min |
| May 25, 4:03 PM CDT | Special Weather Statement | MPX | Freeborn | 42 min |
| May 25, 4:09 PM CDT | Special Weather Statement | MPX | Freeborn | 36 min |
| May 25, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 36 min |
| May 25, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 43 min |
| May 25, 5:03 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 57 min |
| May 25, 5:17 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 43 min |
| May 25, 5:35 PM CDT | Special Weather Statement | MPX | Scott | 25 min |
| May 24, 8:23 PM CDT | Special Weather Statement | MPX | Pierce, Saint Croix | 37 min |
| May 25, 7:55 AM CDT | Special Weather Statement | MPX | Eau Claire | 50 min |
| May 25, 10:00 AM CDT | Special Weather Statement | MPX | Eau Claire | 60 min |
| May 25, 10:58 AM CDT | Special Weather Statement | MPX | Eau Claire | 62 min |
| May 25, 3:33 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 24 min |
| May 25, 3:45 PM CDT | Special Weather Statement | MPX | Polk | 45 min |
| May 25, 4:46 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn | 44 min |
| May 25, 5:04 PM CDT | Special Weather Statement | MPX | Saint Croix | 26 min |
| May 25, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 44 min |
| May 25, 6:42 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn | 37 min |
Nearby
Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.